Alert archive / Oklahoma / Tornado Warnings in 1997

Tornado Warning 3, NWS Norman, OK

May 1, 1997Washita County, Oklahoma

NWS Norman, OK issued this tornado warning at May 1, 1997, 8:58 PM CDT for Washita County, Oklahoma. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 1, 1997, 8:58 PM CDT (01:58 UTC)
Expired
May 1, 1997, 9:45 PM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Whole counties

County Washita County, OK

What was reported inside it

TimeReportWhereRemark
May 1, 9:07 PM CDTHail 0.75Bessie, OK
May 1, 9:10 PM CDTThunderstorm Wind 50Bessie, OKmeasured at the Oklahoma Mesonet site
May 1, 9:10 PM CDTHail 1.75Burns Flat, OKWind-driven hail as large as golf balls broke windows and dented 11 cars parked at the old Clinton-Sherman Air Base. Fences and roofs of buildings were also damaged.
May 1, 9:45 PM CDTHail 1Corn, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 4:45 PM CDTTornado WatchSPC5 hr
May 1, 7:45 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2236 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
497 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 020158 RRA
TOROKC
OKC149-020245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
858 PM CDT THU MAY 01 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 945 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN SOUTHWESTERN OKLAHOMA
     NORTHERN WASHITA

INCLUDING THE FOLLOWING LOCATIONS
     BESSIE...BURNS FLAT...CORDELL...DILL CITY AND FOSS

AT 858 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 5 MILES
SOUTHWEST OF BESSIE. THE OKLAHOMA HIGHWAY PATROL ALSO REPORTS A FUNNEL
CLOUD NEAR THIS LOCATION. THIS STORM WILL TRACK EAST AT 30 MPH TOWARD
BESSIE AND CORN. 

PERSONS IN NORTHERN WASHITA COUNTY SHOULD TAKE COVER NOW!

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE
HARD TO SEE -- TAKE COVER NOW.  IF A BASEMENT IS NOT
AVAILABLE...MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST
FLOOR.  LEAVE MOBILE HOMES FOR A REINFORCED  STORM SHELTER.
STAY AWAY FROM WINDOWS AND ABANDON VEHICLES.

DA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 1, 4:02 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, May 1, 4:02 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
355 PM CDT THU MAY 1 1997

ACTIVE WX SCENARIO APPEARS TO BE ON THE WAY. SFC DRYLINE EXTENDS ACRS
WRN TX AND OK PNHDLS ATTM WITH CU FIELD AND A FEW ECHOES DVLPG IN MST
AXIS TO THE IMMEDIATE EAST OF THE DRYLINE. WIND PROFILES STILL LOOK
FAVORABLE FOR A FEW ROTATING STORMS WITH ADAP AND ETA HELICITIES IN
EXCESS OF 300 M2/S2. AS SFC LOW OVER SERN CO CONTINUES TO
DEEPEN...WINDS OVER XTRM NWRN ZNS ARE WELL INTO WIND ADVSRY CRITERIA
AND WILL LIKELY STAY THERE FOR A WHILE. CAUTION ON AREA LAKES WILL
SUFFICE FOR THE REST OF THE FCST AREA.

HAVE GONE WITH ETA/AVN FOR SFC LOW MOVMT AS NGM SHOWS USUAL NRN
BIAS.
HAVE PUT HIEST POPS NEAR THE PROGGED SFC LOW POSITION WHICH WILL BE
NEAR PNC BY 12Z FRI. FNT XTNDG FM SFC LOW WILL MOVE ACRS CNTL ZNS
ARND 12Z AND THRU THE REST OF THE AREA BY AROUND 21Z FRI. WILL HOLD
ON TO SLGT CHC TO CHC POPS FOR FRI WITH RESIDUAL LL MSTR HANGING
AROUND AND UPR TROF STILL WEST OF AREA.

WX WILL CALM DOWN BY SAT NGT AND INTO SUN WITH TEMPS NEAR NORMAL
VALUES. WINDS WILL CRANK BACK UP BY MON AND INTO TUES AS UPR RIDGE
FLATTENS AND LEE TROF DVLPS.

FCSTID = 17/MMT
OKC   56  72  46  73 /  60  30  10   0
HBR   54  74  43  76 /  60  20   0   0
SPS   58  75  47  76 /  60  20   0   0
GAG   50  72  39  74 /  60  20   0   0
PNC   55  71  45  72 /  80  30  10   0
DUA   59  70  47  72 /  50  40  10  10

.OKC...
OK...WIND ADVISzORY ZNS 004-005-009-010-014>016.
     CAUTION ON AREA LAKES ZNS 006>008-011>013-017>053.
TX...CAUTION ON AREA LAKES ZNS 083>090.

In the hours before

Local storm report, May 1, 7:20 PM CDT, 1 hour 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
720 PM CDT THU MAY 1 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

530 PM     6 NW MANGUM                OK  0.88 INCH HAIL
05/01/97   GREER

545 PM     4 W WILLOW                 OK  1.00 INCH HAIL
05/01/97   GREER

708 PM     HOBART                     OK  0.88 INCH HAIL
05/01/97   KIOWA

711 PM     HOBART                     OK  1.00 INCH HAIL
05/01/97   KIOWA

MCCLURE
Local storm report, May 1, 8:13 PM CDT, 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CDT THU MAY 1 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

721 PM     9 E HOBART                 OK  0.88 INCH HAIL
05/01/97   KIOWA

747 PM     2 W ROSSTON                OK  0.75 INCH HAIL
05/01/97   HARPER

748 PM     5 S CARNEGIE               OK  0.75 INCH HAIL
05/01/97   CADDO

@753 PM     CARNEGIE                   OK  0.75 INCH HAIL
05/01/97   CADDO

755 PM     2 N LAVERNE                OK  0.75 INCH HAIL
05/01/97   HARPER

800 PM     SAYRE                      OK  1.00 INCH HAIL
05/01/97   BECKHAM

MCCLURE
Local storm report, May 1, 8:15 PM CDT, 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CDT THU MAY 1 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

721 PM     9 E HOBART                 OK  0.88 INCH HAIL
05/01/97   KIOWA

747 PM     2 W ROSSTON                OK  0.75 INCH HAIL
05/01/97   HARPER

748 PM     5 S CARNEGIE               OK  0.75 INCH HAIL
05/01/97   CADDO

753 PM     CARNEGIE                   OK  0.75 INCH HAIL
05/01/97   CADDO

755 PM     2 N LAVERNE                OK  0.75 INCH HAIL
05/01/97   HARPER

800 PM     SAYRE                      OK  1.00 INCH HAIL
05/01/97   BECKHAM

MCCLURE
Local storm report, May 1, 8:33 PM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
835 PM CDT THU MAY 1 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

817 PM     LAVERNE                    OK  1.50 INCH HAIL
05/01/97   HARPER

MCCLURE
Local storm report, May 1, 8:35 PM CDT, 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
835 PM CDT THU MAY 1 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

817 PM     LAVERNE                    OK  1.50 INCH HAIL
05/01/97   HARPER

MCCLURE
Local storm report, May 1, 8:35 PM CDT, 23 minutes before
LOCAL STORM REPORT...CORRECTED FOR FORMAT
NATIONAL WEATHER SERVICE NORMAN OK
835 PM CDT THU MAY 1 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

817 PM     LAVERNE                   OK  1.50 INCH HAIL
05/01/97   HARPER

MCCLURE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:32 PM CDTSevere Thunderstorm WarningOUNCaddo58 min
May 1, 7:35 PM CDTSevere Thunderstorm WarningOUNHarper55 min
May 1, 7:49 PM CDTSevere Thunderstorm WarningOUNBeckham41 min
May 1, 8:20 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Washita55 min
May 1, 8:30 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woods, Woodward60 min
May 1, 9:35 PM CDTSevere Thunderstorm WarningOUNEllis, Woodward55 min
May 1, 9:35 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods55 min
May 1, 9:35 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer40 min
May 1, 9:35 PM CDTSevere Thunderstorm WarningOUNWashita40 min
May 1, 9:59 PM CDTSevere Thunderstorm WarningOUNCanadian61 min
May 1, 10:10 PM CDTSevere Thunderstorm WarningOUNRoger Mills35 min
May 1, 10:26 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major, Woods64 min
May 1, 10:26 PM CDTSevere Thunderstorm WarningOUNDewey, Woodward64 min
May 1, 10:30 PM CDTSevere Thunderstorm WarningOUNKingfisher45 min
May 1, 10:46 PM CDTSevere Thunderstorm WarningOUNRoger Mills44 min
May 1, 11:28 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher47 min
May 1, 11:28 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey47 min
May 2, 12:03 AM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher42 min
May 2, 12:03 AM CDTSevere Thunderstorm WarningOUNLogan, Noble, Payne42 min
May 2, 12:40 AM CDTSevere Thunderstorm WarningOUNPayne65 min

Nearby

Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.